Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 196, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 2011, 11:57 PM CDT for Gregory County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2011, 11:57 PM CDT (04:57 UTC)
- Expired
- Jul 28, 2011, 12:30 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gregory County, SD
The radar
The North Platte radar (KLNX), 186 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1264 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -2.6
The text
As transmitted, in the capitals the NWS used until 2016.
293
WUUS53 KFSD 280457
SVRFSD
SDC053-280530-
/O.NEW.KFSD.SV.W.0196.110728T0457Z-110728T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 PM CDT WED JUL 27 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
* UNTIL 1230 AM CDT
* AT 1157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES SOUTHWEST OF IONA...OR 30 MILES SOUTHWEST OF
CHAMBERLAIN...AND MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN GREGORY COUNTY...INCLUDING THE FOLLOWING LOCATIONS
DIXON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.
&&
LAT...LON 4330 9954 4349 9955 4350 9953 4351 9930
4347 9931 4344 9926 4343 9921 4335 9925
4331 9929 4322 9934 4329 9955
TIME...MOT...LOC 0457Z 281DEG 28KT 4343 9956
WIND...HAIL 60MPH 1.00IN
$$
LIEBL2 follow-up statements
438
WWUS53 KFSD 280511
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1211 AM CDT THU JUL 28 2011
SDC053-280530-
/O.CON.KFSD.SV.W.0196.000000T0000Z-110728T0530Z/
GREGORY SD-
1211 AM CDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
GREGORY COUNTY UNTIL 1230 AM CDT...
AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES SOUTH OF IONA...OR 28 MILES SOUTH OF CHAMBERLAIN...
MOVING EAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.
&&
LAT...LON 4330 9954 4349 9955 4350 9953 4351 9930
4347 9931 4344 9926 4343 9921 4335 9925
4331 9929 4322 9934 4329 9955
TIME...MOT...LOC 0512Z 285DEG 32KT 4339 9937
WIND...HAIL 60MPH 1.00IN
$$
LIEBL912
WWUS53 KFSD 280528
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1228 AM CDT THU JUL 28 2011
SDC053-280538-
/O.EXP.KFSD.SV.W.0196.000000T0000Z-110728T0530Z/
GREGORY SD-
1228 AM CDT THU JUL 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREGORY COUNTY
WILL EXPIRE AT 1230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.
LAT...LON 4330 9954 4349 9955 4350 9953 4351 9930
4347 9931 4344 9926 4343 9921 4335 9925
4331 9929 4322 9934 4329 9955
TIME...MOT...LOC 0528Z 285DEG 32KT 4335 9918
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:00 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 27, 9:00 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 900 PM CDT WED JUL 27 2011 .DISCUSSION... QUITE A FEW OUTFLOW BOUNDARIES ACROSS THE CWA BUT ONLY ISOLATED SHOWERS DEVELOPED ON THEM AND NOW ARE FALLING APART WITH SUNSET. SO WILL ONLY KEEP ISOLATED SHOWERS IN FORECAST ACROSS NORTHWEST IOWA FOR THE REST OF THE EVENING. MORE IMPRESSIVE THUNDERSTORMS ACROSS WESTERN SD AND ARE MOVING TOWARDS THE EAST. THUNDERSTORMS SHOULD WEAKEN AND MAY HAVE A HARD TIME REACHING WESTERN CWA AS STORMS OUTRUN LOW LEVEL SOUTHEASTLY FLOW. LATEST HRRR MODELS SUPPORTS THIS IDEA AND WILL ONLY KEEP CHANCE ACROSS THE FAR WEST AFTER 06Z. OTHERWISE CURRENT FORECAST FOR TEMPS LOOK GOOD AND HAVE MADE SOME ADJUSTMENT TO CLOUD COVER LATER TONIGHT AS CIRRUS FROM REMNANTS OF STORMS TO THE WEST WILL SPREAD INTO CWA. && .PREVIOUS DISCUSSION... SUBTLE BOUNDARY...REMNANT OF THE CONVECTION WHICH PRODUCED 3-5+ INCHES IN AND JUST EAST OF SIOUX FALLS EARLY THIS MORNING...APPEARS TO BE LIFTING SLOWLY BACK NORTHWARD INTO EXTREME SOUTHEAST CORNER OF THE CWA AS OF 19Z...WHILE SYNOPTIC SCALE BOUNDARY CONTINUES TO PUSH EAST INTO SOUTHWEST MN/NORTHWEST IOWA. ANOTHER WEAK UPPER LEVEL WAVE EVIDENT IN PROFILER PLOTS TO OUR SOUTHWEST MOVING THROUGH NEBRASKA AT THIS TIME WILL MOVE OVER THE BOUNDARIES THIS EVENING. MODELS HOLD BETTER CONVECTIVE PARAMETERS /GREATER INSTABILITY AND STEEPER MID LEVEL LAPSE RATES/ JUST TO THE SOUTHEAST OF OUR FORECAST AREA...WITH LAPSE RATES IN OUR AREA GENERALLY LESS THAN 7 C/KM. HOWEVER...WILL HAVE A CHANCE OF DEVELOPMENT DURING THE LATE AFTERNOON/EARLY EVENING AS THE WAVE INTERACTS WITH THE SUBTLE LOW LEVEL BOUNDARIES...AND WILL CONTINUE WITH A CHANCE OF THUNDERSTORMS PRIMARILY SOUTHEAST OF KSUX-KSPW LINE THIS EVENING...WITH BEST CHANCE EARLY IN THE EVENING PRIOR TO SYNOPTIC BOUNDARY MOVING SOUTH OF THE FORECAST AREA. WHILE CANNOT COMPLETELY RULE OUT SEVERE WEATHER...THE NEAR MOIST ADIABATIC LAPSE RATE/WARM AIR ALOFT IS NOT FAVORABLE FOR VERY LARGE HAIL AND WOULD OCCUR WITH THE INITIAL STORM DEVELOPMENT LATE THIS AFTERNOON. HIGH PRESSURE WILL SET UP OVER THE EASTERN DAKOTAS OVERNIGHT WITH SOUTHEAST FLOW BRINGING DEEPER MOISTURE BACK INTO THE CENTRAL SOUTH DAKOTA AFTER MIDNIGHT. WITH THE RIGHT ENTRANCE REGION OF THE JET AND INCREASING LOW LEVEL JET INTO WESTERN SOUTH DAKOTA SHOULD RESULT IN SCATTERED STORMS WEST OF THE MISSOURI RIVER THIS EVENING...WHICH MAY MOVE INTO SOUTH CENTRAL SD TOWARD DAWN ON THURSDAY. /JH SURFACE HIGH PRESSURE SLOWLY BUILDS INTO THE REGION TOMORROW. COULD SEE SOME ELEVATED STORMS IN THE WEST IN THE MORNING BUT WOULD EXPECT THEM TO UNDERGO A GENERAL DIURNAL TREND. ONLY A VERY WEAK CAPPING INVERSION EXISTS ACROSS THE SOUTHERN EDGE OF THE FORECAST AREA AND COULD SEE SOME ELEVATED STORMS BUILD INTO FAR SOUTHEASTERN SOUTH DAKOTA INTO NORTHWEST IOWA. WITH RELATIVELY WARM MUGGY AIRMASS...COULD SEE SCATTERED THUNDERSTORMS DEVELOP DUE TO DAY TIME HEATING ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. FURTHER TO THE NORTH...EXPECT CONDITIONS TO REMAIN DRY WITH MUCH MORE STABLE ENVIRONMENT DESPITE UPPER LEVEL LIFT LINGERING FROM UPPER LEVEL JET STREAK PASSING BY. SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO THE REGION THURSDAY NIGHT PUSHING PRECIP CHANCES TO THE SOUTH. SOUTHERLY WINDS GRADUALLY DEVELOP ON FRIDAY WITH A GRADUAL WARMING TREND THROUGH MONDAY. BEST CHANCES OF PRECIPITATION APPEAR TO BE ON SATURDAY NIGHT INTO SUNDAY MORNING AS LOW LEVEL JET PRODUCES FAIRLY GOOD MASS CONVERGENCE ACROSS THE FORECAST AREA. CERTAINLY A WARM MUGGY ENVIRONMENT THROUGH THE WEEKEND...AND MAY NEED HEAT ADVISORY FOR SOUTH AND WESTERN PORTIONS OF THE FORECAST AREA ON SATURDAY...AND AN EXCESSIVE HEAT WARNING ON SUNDAY INTO MONDAY AS 925 HPA TEMPS WARM ABOVE 30 DEGREES C. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA MONDAY NIGHT...THOUGH THERE ARE QUESTIONS AS TO WHETHER THE CAP WILL BREAK OR NOT. MODELS CONTINUE TO SHOW TIMING DIFFERENCE...WITH THE GFS SLIGHTLY SLOWER THAN THE ECMWF. THE ECMWF HAS BEEN FAIRLY CONSISTENT WITH RESPECT TO TIMING...AND GIVEN HPC/S PREFERENCE HAVE SIDED WITH THE ECMWF WITH TIMING FOR NOW. HAVE FOCUSED HIGHEST POPS ACROSS NORTH AND EAST PORTIONS OF THE FORECAST AREA. MUCH DRIER AND COOLER AIR APPEARS TO FILTER INTO THE REGION BEHIND THE FRONT ON TUESDAY INTO WEDNESDAY...WITH BELOW NORMAL HIGHS ON WEDNESDAY BEFORE SOUTHERLY WIND BEGINS TO INCREASE ACROSS THE REGION. && .AVIATION... GENERALLY VFR CONDITIONS EXPECTED THROUGH MIDDAY THURSDAY...WITH LIGHT WINDS AS HIGH PRESSURE MOVES INTO THE EASTERN DAKOTAS. THERE IS A CHANCE OF A FEW THUNDERSTORMS SOUTHEAST OF KSUX-KSPW DURING THE LATE AFTERNOON/EARLY EVENING. IF THE STORMS DEVELOP...ISOLATED MVFR CEILINGS AND VISIBILITIES ARE POSSIBLE. /JH && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 27, 5:13 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 513 PM CDT WED JUL 27 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 513 PM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWEST IOWA THIS EVENING. THESE STORMS WILL NOT BE SEVERE. FLOODING... MINOR FLOODING WILL CONTINUE ALONG LITTLE SIOUX RIVER THROUGH THE END OF THE WEEK. MODERATE TO MAJOR FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER UNTIL FURTHER NOTICE. HEAVY RAIN IN THE BIG SIOUX BASIN WILL ALSO CAUSE MINOR FLOODING IN PORTIONS OF LOWER BIG SIOUX RIVER LATER THIS WEEK. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY SOUTHEAST OF A LINE FROM BROOKINGS TO SPIRIT LAKE. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. TEMPERATURES IN THE 90S COMBINED WITH DEW POINTS OVER 70 DEGREES ARE POSSIBLE SATURDAY THROUGH MONDAY. THIS COULD RESULT IN HEAT INDICES OVER 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:18 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix | 42 min |
| Jul 28, 12:36 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.